Individual differences |
Methods | Statistics | Clinical | Educational | Industrial | Professional items | World psychology |
Combined Drug Intoxication or CDI, also known as Multiple Drug Intake (MDI), is an unnatural cause of human death. While it is sometimes reported as a simple "overdose", it is distinct in that it is due to the simultaneous use of multiple drugs, whether the drugs are prescription, over-the-counter, recreational, or some combination. The reasons for toxicity vary depending on the mixture of drugs.[citations needed]
CDI can occur with numerous drug combinations, including mixtures of over-the-counter (OTC) drugs, illegally obtained prescription drugs, herbal mixtures, and home remedies. Ingestion of alcoholic beverages, in combination with other drugs, increases the risk of CDI. Drugs which may fatally interact with one another need not be pharmacologically similar.[citations needed]
The CDI/MDI phenomenon seems to be becoming more common in recent years. In December 2007, according to Dr. John Mendelson, a pharmacologist at the California Pacific Medical Center Research Institute, deaths by Combined Drug Intoxication were relatively "rare" ("one in several million") though they appeared then to be "on the rise". In July 2008, the Associated Press and CNN reported on a medical study showing that over two decades from 1983 to 2004, such deaths have soared. It has also become a prevalent risk for older patients.
People who engage in polypharmacy and other hypochondriac behaviors are at an elevated risk of death from CDI. Elderly people are at the highest risk of CDI, due to having many age related health problems requiring many medications and due to impaired judgment leading to confusion in taking their medications. Wealthy and or professional people and their families, especially their children, are at high risk, simply due to their ability to buy expensive drugs.[How to reference and link to summary or text] Entertainers seem to have the highest risk of dying from CDI/MDI.[How to reference and link to summary or text] Physicians are pressured by their celebrity patients, who claim they cannot perform their livelihood, without prescription narcotic painkillers or claim that their life is so stressful, that they need sedatives to sleep at night or tranquilizers to cope with their fast paced hectic lifestyle.[How to reference and link to summary or text]
Lately, Veterans who come back from war suffering from Post Traumatic Stress Disorder (PTSD) in combat seem to have a higher risk of dying from CDI/MDI.[How to reference and link to summary or text] Nine Veteran PTSD patients died from CDI/MDI in America in 2007.[How to reference and link to summary or text] They appear to be dying from combinations of Antidepressants and Antipsychotics and Minor Tranquilizers with OTC medicines like Benadryl.[How to reference and link to summary or text]
In general, the simultaneous use of multiple drugs should be carefully monitored by a qualified individual. Close association between prescribing physicians and pharmacies, along with the computerization of prescriptions and patients' medical histories, aim to avoid the occurrence of dangerous drug interactions. Lists of contraindications for a drug are usually provided with it, either in monographs or package inserts (accompanying prescribed medications) or in warning labels (for over-the-counter (OTC) drugs). CDI/MDI might also be avoided by physicians requiring their patients to return any unused prescriptions. Patients should ask their doctors and pharmacists if there are any interactions between the drugs they are taking.
Direct causes of death
Combined Drug Intoxication can be caused by interactions between many different drugs.
CDI/MDI deaths often involve multiple CNS depressants, such as benzodiazepines and narcotic analgesics. Interactions between depressants may lead to severely depressed breathing or slowed heartbeat (bradycardia), causing the victim to become unconscious or comatose. While unconscious, the victim may regurgitate and die from asphyxia, in effect, drowning in vomit.[How to reference and link to summary or text]
Certain drugs potentiate or amplify the effects of another drug and can lead to much- stronger effects than either drug taken alone would produce; for example, Alcohol, a depressant, will potentiate the effects of other depressants and can cause respiratory depression and bradycardia; yet, because it is legal, easy to obtain, and commonly used, it may figure in about half of all MDI/CDI cases.[citations needed]
A CDI victim may have a drug-induced heart attack or heart failure. Multiple drug usage may weaken the human heart, which may fail during bowel movements. Many victims are found dead in their toilets. Some drugs may weaken the human immune system, making the patient susceptible to infections. It has been speculated that Howard Hughes may have died in such a manner.[How to reference and link to summary or text]
The combination of OTC and prescription analgesics like NSAIDs and acetaminophen can (potentially fatally) damage organs including the kidney, liver, and pancreas. Certain drug combinations can cause a mechanical interaction with blood, leading to excessive clotting. Clots may then travel into the heart, brain, or lungs and block blood flow, depriving tissue of oxygen and causing unconsciousness and then death (thrombosis).[How to reference and link to summary or text]
- James Montgomery. Hawthorne Heights Guitarist Casey Calvert's Fatal Drug Interaction Was Rare, Experts Say: Number of Accidental-Interaction Deaths Still Remains Relatively Low, Although Such Incidents Are on the Rise. MTV.com. MTV. URL accessed on 2008-08-04.
- includeonly>"Home deaths from Drug Errors Soar", CNN, 'cnn.com (Associated Press), 2008-07-28. Retrieved on 2008-08-04. “Deaths from medication mistakes at home, such as actor Heath Ledger's accidental overdose, rose dramatically during the past two decades, an analysis of U.S. death certificates finds. ... Prescription drug abuse plays a role in the rise in fatalities, but it's unclear how much, researchers said. ... The authors blame soaring home use of prescription painkillers and other potent drugs, which 25 years ago were given mainly inside hospitals. ... 'The amount of medical supervision is going down and the amount of responsibility put on the patient's shoulders is going up,' said lead author David P. Phillips of the University of California, San Diego. ... The findings, based on nearly 50 million U.S. death certificates, are published in Monday's Archives of Internal Medicine. Of those, more than 224,000 involved fatal medication errors, including overdoses and mixing prescription drugs with alcohol or street drugs. ... Deaths from medication mistakes at home increased from 1,132 deaths in 1983 to 12,426 in 2004. Adjusted for population growth, that amounts to an increase of more than 700 percent during that time.”
- includeonly>"Mixing Drugs Puts More Older Patients at Risk" (Web), USA Today, Gannett Corporation, 2008-12-23. Retrieved on 2008-12-24.
- Drug Interactions Checker at Drugs.com: Drug Information Online (Micromedex) - "Drugs.com is the most popular, comprehensive and up-to-date source of drug information online. Providing free, accurate and independent advice on more than 24,000 prescription drugs, over-the-counter medicines and natural products." (Home page.)
- Drug Interaction Checker at Medscape (registration required).
|This page uses Creative Commons Licensed content from Wikipedia (view authors).|